WHAT ARE NUTRIENT-STEALING DRUGS?
There were approximately four (4) billion prescriptions written in the U.S., which comes out to more than ten prescriptions for every man, woman, and child in America. Of course, not everyone takes prescribed pharmaceuticals so this means that many individuals are taking a number of drugs at once, a situation known as polypharmacy.
In doing what drugs are supposed to do — that is effecting change in the body by altering its normal metabolism — pharmaceuticals can cause untold numbers of other reactions to occur as well. We know them as side effects. However, one very profound side effect that appears to be a well-kept secret is that often, a particular drug will deplete the body of valuable nutrients — vitamins, minerals, etc. — that, in turn, can cause even bigger health problems.
Ross Pelton, Ph.D. is one of the foremost experts on drug-induced nutrient depletions. As a pharmacist and a certified clinical nutritionist, Pelton has coauthored several books on the subject. Pelton is a staunch advocate of nutritional supplementation regardless of whether one is taking drugs. He encourages everyone to take a daily multivitamin multimineral supplement to cover all the nutritional bases. He also recommends that individuals on drug therapies consider additional nutritional support based on specific needs to avoid deficiencies. He points out that vitamin deficiencies could be one of the reasons the United States has the highest rate of chronic degenerative diseases in the world.
In his research, Pelton has found hundreds of studies demonstrating that numerous drugs — from antacids, antibiotics, and anti-inflammatories to birth control, cholesterol-lowering drugs, chemotherapy, and even aspirin — deplete the body of nutrients. The result is nutrient deficiencies that can complicate and compromise health.
There is substantial evidence of nutrient deficiencies caused by drugs. Birth control is a good example. One in four women aged eighteen to thirty-four are currently using the pill or hormonal birth control. Other women also take the pill to reduce symptoms of hot flashes or irregular periods or to treat acne. Some are on hormonal drug therapy for years. Pelton says he’s very concerned about the nutrient deficiencies that the pill, as well as other hormonal drugs, can trigger. “There’s solid documentation that multiple nutrient depletions can cause a wide range of health problems in women due to the estrogen medications.” The estrogen in the pill depletes vitamin C, magnesium, selenium, and zinc, and it really does a number on nearly all the B vitamins, which are essential in a multitude of enzymatic reactions. For instance, a deficiency of folic acid can cause birth defects, cervical dysplasia, anemia, and cardiovascular disease.
The rate at which nutrient depletions occur, according to Pelton, is also another wild card as each of us is so different. “It depends on a whole range of things and each individual’s lifestyle…their diet, their nutritional status, the level of stress, the level of toxins in their environment, what their nutritional status was before they started taking the birth control pill or hormone replacement or whatever it is. There is no rule of thumb.”
The entire subject of drug-induced nutrient depletions may be news to many. Pelton notes that even most pharmacists and physicians are not aware of the magnitude of this problem. Hence, customers and patients are generally not informed about the fact that the drugs they’re taking are depleting their bodies of nutrients. His party line: “We need to educate both physicians and pharmacists and other health professionals as well as the general public.” That’s not an easy task. New studies and information on the subject are hard to come by because, as Pelton says, “…drug companies are not interested in funding studies that tell you and me that their drug is causing nutrient depletions.”
CAN HORMONAL CONTRACEPTIVES CAUSE HAIR LOSS?
Yes, hormonal contraceptives contain estrogen which stimulates hair growth and prolongs the anagen phase of the hair growth cycle. Most women will tell you that hair growth accelerated when first starting the replacement therapy. Their hair actually got thicker. Then some women may describe an increased rate of hair sloughing or loss several months after starting hormonal contraceptives. This is not a reason to stop hormonal contraception; the loss will go away shortly with no net change in the amount of hair. In fact, if you stop the hormones then, several months later there may be some more sloughing.
Younger women may not notice the increased hair growth and thickness as much as an older woman who have thinner hair to start with, but the gobs of hair in the hair brush several months after starting hormonal contraceptives does not go unnoticed. This loss of hair following estrogen stimulation by hormonal contraceptives is called telogen effluvium and it can result in an estimated 10% incidence of increased hair loss but should not be a reason to stop the birth control. FEMTABS contains biotin and other key nutrients known to help keep hair healthy.
Overall, considering the use of a supplement such as FEMTABS while using hormonal contraceptives can help avoid nutrient deficiencies and support hair health.
Note: All information on this website is intended for your general knowledge only and is not a substitute for medical advice or treatment for a specific medical condition. Please consult your physician if you have questions or concerns regarding your health.